Can You Tell Me the Answer to This?

My question is basic really. If you take too much thyroid medication, I expect the levels in your blood build up and get too high, causing symptoms of over production, such as rapid heart beat, loose bowels etc. So, once that happens, how long would it be before the thyroid hormone levels in your blood come back to a stage where you can get back to your normal dosage?

I take a natural thyroid replacement and with my doctor's blessing, attempted to raise the amount I take each day. It soon became obvious that I didn't need to raise my intake. Previously my TSH was 2.6 and after raising the level of natural thyroid my next result came back at 1.8, but my heart was racing at this level. However, I've cut back my dosage, missed days entirely, and eventually stopped taking it for a fortnight. Then I started with 15mg a day, and again my heart rate would increase. I've stopped taking it again for a few days and today started with 15mg again. I don't seem to have the racing heart this time.

Can it take a long time for an excess of thyroid hormones in the blood to reduce?

Sorry, this isn't as short and sweet as I first indicated, but I hope somebody can put me straight because somebody else told me that if my levels were too high, it wouldn't take this long for them to come down again, but I'm not too sure. Throughout Feb and March I tried to increase my dosage and only now seem to be able to start taking it again.

I am seeing my GP this week.

5 Replies

oldestnewest
  • I'm sorry you are having problems at present. Do you mean that you 'increased the dose each day' of NDT?

    If we mistakenly take an overdose the symptoms are unpleasant, i.e. fast heart rate and maybe temp is raised and you feel quite unwell.

    In that case a couple of days off should rectify the 'overdose' and you'd feel better. As we are dealing with hormones I assume everyone's experience of 'too much' can be different.

    You say that you are now tolerating 15mcg (I think that's about 1/4 grain as NDT is measured in grains). 1 grain is approx in effect to 100mcg of levo.

    If taking NDT, you begin a dose and after two weeks increase slightly and every two weeks until you have relief of symptoms and feel better.

    Your pulse/temp should have been taken and a record made a few times a day until you are on a dose which makes you feel well and no palps/or high temp which would be your optimum. Optimum varies in everyone.

    Palps and/or high temp can be indicative of too much.

  • How are your levels of Ferritin - B12 - Folate - VitD - Iron ? If these levels are low in their ranges - then the thyroid hormones are unable to work efficiently or for you to feel well. Palps can be caused by low iron as the heart beats faster to push more oxygen around the body. Simplistically put :-)

  • Lady,

    If higher levels of thyroid meds are required for well being but are unable to be tolerated, then you should look at accompanying factors such as the ones Marz suggests above.

    If thyroid hormones are medicated but not required ( or raised too fast) there is not only a chance of rapid heart beat and loose bowels but also the unused T4 being converted to an excess of RT3.

    Stopping//reducing the meds for a few days would allow any excess to wash out of your system, so lowering the amount of thyroid hormone in your body but not necessary the elevated RT3 which might inhibit further meds from being tolerated.

    Taking pulse & temp is helpful and reminds us to be mindful when increasing our dose.

  • T4 has a half-life of about 8 days - that is after 8 days half of what you took will have gone. T3 has a half-life of about or less than 1 day. So for example if you had twice as much T4 as you needed at day 1, you would have the right amount on day 8 if you took no more T4 over that period. T3 would decline according to how much T4 you had in the blood for conversion to T3 at any moment. Obviously if you do take a reduced dose it will take longer than 8 days to get T4 and T3 to the level typical for that dose - probably around a fortnight.

  • Thank you diogenes. I think from what you're saying that it might take longer than I thought to get back to a normal dose. When I first started increasing my dose, I did that for about a fortnight. When I realised it was too much, I stopped for a day or two then tried my normal dose again and continued on like that for quite a while. Today was my second day at 15 mg and again, my pulse accelerated during the day so I'm not taking it again until I see my GP. I have been on natural thyroid replacement for a number of years so it's not something new.

    I have read somewhere recently that a magnesium deficiency can cause the thyroid to over or under produce and I am fairly certain that I have a mg deficiency which in my case is difficult to treat. My fingers lock up spontaneously and I've been like that for 2 or 3 years but my doctor won't do anything about it because my blood tests are in the normal range although at the low end of the scale. I do wish doctors would go back to reading symptoms rather than numbers on a chart. I distrust blood tests a lot.

    Marz ... I am on daily B12 injections and since this thyroid thing has come along, my B12 levels are falling away again. It's very hard to feel well from day to day. I get up feeling weak in the legs and it isn't until hours later that I start to feel better from having taken the B12 injection. if I try to do anything arduous, I feel just as bad the next day. Everything must work in sync and I have malabsorption issues which I am more or less having to deal with on my own. It's all a nightmare, basically. I am using magnesium oil, foot soaks in Epson salts, sublingual magnesium to try and raise my mg levels, but I don't think I can do it without injections.

    Anyway, I won't let it beat me. Thanks so much everybody for your input.

    :)

You may also like...